Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 1, 2018, 10:41 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2018, 10:41 PM CDT (03:41 UTC)
- Expired
- Jul 2, 2018, 1:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 3330 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512 WGUS54 KMAF 020341 FFWMAF TXC415-020645- /O.NEW.KMAF.FF.W.0012.180702T0341Z-180702T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 1041 PM CDT SUN JUL 1 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Scurry County in western Texas... * Until 145 AM CDT. * At 1040 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Snyder, J B Thomas Reservoir, Hermleigh, Randalls Corner, Winston Field, Ira and Knapp. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3285 10066 3260 10066 3253 10117 3286 10117 $$ 84
1 follow-up statement
424 WGUS74 KMAF 020504 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 1204 AM CDT MON JUL 2 2018 TXC415-020645- /O.CON.KMAF.FF.W.0012.000000T0000Z-180702T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scurry TX- 1204 AM CDT MON JUL 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR SCURRY COUNTY... At 1203 AM CDT, Doppler radar indicated thunderstorms producing moderate to heavy rain across Scurry County. These storms are trending down but will provide additional rain to earlier heavy rainfall. Some locations that will experience flooding include... Snyder, J B Thomas Reservoir, Hermleigh, Randalls Corner, Winston Field, Ira and Knapp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3285 10066 3260 10066 3253 10117 3286 10117 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:10 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 1, 6:10 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 PM CDT Sun Jul 1 2018 .DISCUSSION... See 00Z aviation discussion below. && .AVIATION... VFR conditions expected this TAF period. Scattered TS is possible near HOB the next couple of hours, no other TAF sites should be affected. Hennig && .PREV DISCUSSION... /issued 310 PM CDT Sun Jul 1 2018/ DISCUSSION... WV imagery shows a large upper trough moving thru the Rockies, trailing a weak cold front that sfc analysis and radar shows has made it almost to KMAF. This does not seem to be having much effect on afternoon temps, which look to top out a few degrees above-normal later this afternoon. Weak SW flow ahead of the front and mixing have brought dewpoints down considerably from this morning, shunting best moisture to the NE. This is yielding sbcapes in excess of 3000J/kg over the Permian Basin and areas north, making this area behind the front probably our best chances for convection this afternoon and overnight. Forecast soundings suggest steep mid-lvl lapse rates of around 7C/km and a dry subcloud layer will pose a marginal hail/wind threat, but shear will be rather anemic, so we'll just mention this in the HWO. Overnight, the trough quickly minors out over the Great Lakes region, allowing the upper ridge over the Gulf Coast states to begin building back west. This will shift chances of convection in the short term to the higher terrain of West Texas and Southeast New Mexico. Thru midweek, the ridge is forecast to meander not only west but north as well, centering over the Central Plains and bringing cooler, easterly flow under the ridge into this area. All models are in pretty good agreement in bringing thicknesses/temps down below-normal by Thu afternoon. Temps then AOB normal thru the extended. Near the end of the workweek, long-range models bring an inverted trough thru south Texas in easterly flow, which could enhance rain prospects, especially south. By the weekend, the ridge is forecast to be over the Four Corners region, maintaining easterly upslope flow and slight chances of convection each day. However, no real triggers are advertised. Blended POPs seem a bit high, and model differences suggest toning things down a bit. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 98 72 100 / 30 0 0 0 Carlsbad 67 99 70 99 / 0 20 20 10 Dryden 72 98 72 100 / 0 0 0 0 Fort Stockton 71 96 71 97 / 10 20 10 20 Guadalupe Pass 67 93 67 94 / 0 20 10 20 Hobbs 65 95 68 95 / 10 20 20 10 Marfa 61 91 62 92 / 10 30 30 30 Midland Intl Airport 71 97 72 98 / 20 10 0 0 Odessa 72 96 72 98 / 10 10 0 0 Wink 71 98 72 99 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/10
Hazardous weather outlook, Jul 1, 1:57 PM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Sun Jul 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 157 PM CDT Sun Jul 1 2018 /1257 PM MDT Sun Jul 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening mainly across portions of Southeast New Mexico... the Northern Permian Basin... and the Big Bend. The strongest storms could produce small hail... gusty winds... and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jul 1, 6:31 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
631 PM CDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 SW SEAGRAVES 32.91N 102.60W
07/01/2018 Gaines TX EMERGENCY MNGR
SEVERAL POWER LINES DOWN DUE TO THUNDERSTORM WINDS AT CR
226 AND US 385.
&&
DHSpecial weather statement, Jul 1, 6:45 PM CDT, 3 hours 56 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 645 PM CDT SUN JUL 1 2018 TXZ045-046-020030- Dawson TX-Gaines TX- 645 PM CDT SUN JUL 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND WEST CENTRAL DAWSON COUNTIES UNTIL 730 PM CDT... At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Welch, or 18 miles west of Lamesa, moving north at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... McKenzie Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3263 10221 3266 10239 3292 10236 3290 10212 TIME...MOT...LOC 2345Z 190DEG 13KT 3273 10227 84
Special weather statement, Jul 1, 7:42 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT SUN JUL 1 2018
TXZ070-020115-
Reagan TX-
742 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
815 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Big Lake, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Reagan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3108 10128 3108 10141 3134 10147 3135 10127
3121 10127
TIME...MOT...LOC 0042Z 170DEG 22KT 3116 10132
10Special weather statement, Jul 1, 7:44 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT SUN JUL 1 2018
TXZ047-020130-
Borden TX-
744 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN COUNTY UNTIL
830 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of J B Thomas Reservoir, or 15 miles southeast of Gail,
moving north at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
J B Thomas Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 10118 3253 10141 3275 10144 3274 10117
3257 10117
TIME...MOT...LOC 0043Z 186DEG 6KT 3258 10130
84Special weather statement, Jul 1, 8:08 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CDT SUN JUL 1 2018
TXZ048-020215-
Scurry TX-
808 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 915
PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving north at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Snyder, Hermleigh and Winston Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3261 10071 3257 10092 3296 10117 3297 10105
3297 10069
TIME...MOT...LOC 0108Z 157DEG 14KT 3265 10088
84Special weather statement, Jul 1, 8:20 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 820 PM CDT SUN JUL 1 2018 TXZ070-020145- Reagan TX- 820 PM CDT SUN JUL 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REAGAN COUNTY UNTIL 845 PM CDT... At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Reagan County Airport, or 15 miles northwest of Big Lake, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stiles and Best. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3115 10154 3115 10177 3165 10177 3165 10154 TIME...MOT...LOC 0119Z 168DEG 15KT 3136 10164 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:42 PM CDT | Special Weather Statement | MAF | Reagan | 33 min |
| Jul 1, 7:44 PM CDT | Special Weather Statement | MAF | Borden | 46 min |
| Jul 1, 7:55 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 1, 8:08 PM CDT | Special Weather Statement | MAF | Scurry | 67 min |
| Jul 1, 8:20 PM CDT | Special Weather Statement | MAF | Reagan | 25 min |
| Jul 1, 8:43 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Jul 1, 8:54 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Jul 2, 1:57 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 2, 2:58 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Jul 2, 4:01 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 2, 4:24 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Jul 2, 4:42 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jul 2, 5:05 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| Jul 2, 6:25 PM CDT | Special Weather Statement | MAF | Yoakum | 35 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.